Allopathic Alliteration: Acetaminophen And Asthma

The link between  acetaminophen use and an increased risk of asthma has received a lot of media attention lately.  Dr. John McBride, MD recently published an article that documents the association of acetaminophen use and asthma prevalence and severity.  In the article Dr. McBride sites an article by Dimova et. al that gives a metabolic explanation to the associated risk of asthma.  Published in 2005 the article states that acetaminophen depletes, among other substances, pulmonary glutathione – an anitoxidant that prevents oxidative damage to lung tissue.  Effectively what these articles are stating is that acetaminophen may damage lung tissue leading to an increased risk of asthma.  In his article, Dr. McBride goes beyond a warning and now recommends that any child with asthma or a family history of asthma avoid using acetaminophen.

Acetaminophen, marketed in the US as Tylenol by McNeil, has been used since 1955 in the pediatric population.  Johnson & Johnson, the parent company of McNeil, maintains that Tylenol is safe if used according to dosing guidelines.   Dr. McBride however is calling for studies to prove that acetaminophen is safe; not to prove that it is harmful.

Although many of the recent articles about the risk of asthma focus on pediatric populations, past articles have documented an increased risk to adults.  In 2000 Shaheen et. al documented that adult populations are at a similar risk of asthma.  Acetaminophen is primarily used as a pain-relief alternative to NSAIDs – which have been linked to increased risk of gastric ulcers, heart attack and stroke.

Acupuncture is a safe and natural treatment that is not associated with an increased risk of asthma, gastric ulcers, heart attack or stroke.  Give us a call to discuss how acupuncture may alleviate your pain without harmful side-effects.

Jason Sargis, DAOM, LAc

Comments are closed.